Manitoba·Video

Fentanyl antidote doesn't make people invincible, Winnipeg paramedics warn

Front-line first responders in Winnipeg are seeing increases in the number of calls they get related to opioid overdoses and how often they need to use the drug naloxone.

Calls for overdoses continue to rise

Winnipeg paramedics warn fentanyl antidote doesn't make people invincible

CBC News: Winnipeg at 6:00

5 years ago
1:54
The number of calls related to opioid overdoses is on the rise and paramedics are worried a life-saving drug could be a contributing factor. 1:54

Paramedics in Winnipeg respond to a variety of calls during their shifts but one is becoming far too common.

The number of calls related to opioid overdoses is on the rise and paramedics are worried a life-saving drug could be a contributing factor.

Ryan Woiden, a paramedic for 17 years, said he is concerned people think they can be "superheroes" because of the drug naloxone. Naloxone can block or reverse the effects of opioid medication such as fentanyl. 

"It seems like I'm doing an overdose that requires [naloxone] potentially every two days — one a shift sometimes," he said. 

"You're not shocked anymore by an overdose call and the sad thing is they are starting to get easier."

As president of the paramedics' union, Manitoba Government and General Employees' Union Local 911, Woiden has heard concerns about overdoses from a lot of the other members. People are becoming too brave with their drugs knowing that naloxone, also known by the trade name Narcan, can be a life-saving medicine, he said. 

"We're seeing a lot more of these people that [overdose] on fentanyl. They're requiring Narcan to bring them back. We take them to the hospital and we see them a week later or three days later and they are in the same situations," Woiden said.

Ryan Woiden, a paramedic for 17 years, doesn't want people to think they are super heroes. (CBC)
Overdose calls all over the city

Opioid overdoses are a citywide problem and Woiden said paramedics are responding to them in all corners of Winnipeg. 

Last week, parents of a nine-month-old boy were charged with child neglect and drug-related crimes after a nine-month-old infant became critically ill upon coming into contact with what police suspect was fentanyl powder inside a home in Winnipeg's North End. A few weeks prior, two men were found dead inside a parked car near an elementary school; police said it was likely from a drug overdose.

Carfentanil, a synthetic opioid that is 100 times stronger than the highly addictive fentanyl, has also been seized by officers in Winnipeg.

From January through to Oct. 28, firefighters and paramedics responded to 1,463 reports of overdoses or poisoning, and 574 people required naloxone, according to the city. In 2015 there were 1,556 calls, a steep rise from the 1,328 the year before. 

The number of patients receiving naloxone has also increased every year over the last four years:

  • 2013 — 307
  • 2014 — 348
  • 2015 — 418
  • 2016 (until Oct. 28) — 574 

In early October, police announced they plan to carry naloxone as part of a service-wide response to the dangers that fentanyl can pose to front-line officers. Police are still reviewing the protocols to carry the drug and have not started carrying it. 

Naloxone can block or reverse the effects of opiod medication such as fentanyl. (Holly Caruk/CBC)
A deadly mix

Fentanyl and carfentanil can be deadly on their own, but Woiden said now people are mixing them with naloxone.

He said paramedics in British Columbia are seeing a new trend called "yo-yoing" where users mix opioids with naloxone in the same syringe, creating a high that can last minutes before naloxone kicks in and brings them down. 

The concoction is scary because users need to increase the amount of drugs they take to continue to feel the effects each time, Woiden said. 

"When it's all laced together, you really can't be guaranteed that anything is going to work to get you out of that situation," he said. 

However, since people think that naloxone is a wonder drug, Woiden said they believe they can take more risks. 

"I wouldn't want people to start thinking they are superheroes because they can get that high and something's always going to snap them out of it," he said.

Woiden said the people don't always realize just how close to death they've come. He said when people wake up after naloxone is administered, they can be angry and sometimes combative with the paramedics. 

"Some people don't want to come down from that high," he said. 

"They don't realize that they weren't breathing, but they are unhappy that someone has ruined their high."

now